Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 28, 2018Chippewa County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 9:14 PM CDT for Chippewa County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 9:14 PM CDT (02:14 UTC)
Expired
May 28, 2018, 9:45 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KMPX 290214
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT MON MAY 28 2018

MNZ054-056-290245-
Chippewa-Lac Qui Parle-
914 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
CHIPPEWA COUNTIES...

At 913 PM CDT, a strong thunderstorm was located over Montevideo 
Airport, or over Montevideo, moving north at 30 mph. Strong wind 
gusts up to 50 mph have been measured in Montevideo these storms.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Montevideo, Clara City, Milan, Maynard, Watson, Asbury, Big Bend
City, Montevideo Airport and Gluek.

This includes the following highways...
 U.S. Highway 212 between mile markers 25 and 38.
 U.S. Highway 59 near mile marker 107.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4515 9592 4515 9528 4490 9529 4491 9572
      4493 9573 4491 9575 4491 9595
TIME...MOT...LOC 0213Z 188DEG 24KT 4496 9570 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 7:40 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 28, 7:40 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Mon May 28 2018

.Updated for 00Z Aviation Discussion...
Issued at 730 PM CDT Mon May 28 2018

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 423 PM CDT Mon May 28 2018

Thunderstorms were developing this afternoon along an outflow
boundary that moved westward from near the La Crosse area earlier
this morning. These storms were pulse like and most will produced
gusty winds and very small hail this afternoon and evening. Some of
the wind gusts could produced isolated wind damage if the updraft
becomes strong enough. Otherwise, most of the activity will slowly
decrease in the evening, but may regenerate across central Minnesota
where a cold front lies this afternoon. This area does support
better wind shear which will led to more organized convection if
storms continue. Further to the south/southeast, dry conditions are
expected overnight with humidity levels remaining high.

Although heat indices this afternoon are unseasonably high for late
May, this air mass will begin to move southeast overhead and over
the Ohio Valley by Tuesday. However, I wouldn't be surprised to see
another heat advisory issued for the metro area for Tuesday, but it
won't be as warm/hot as it has been today. A more significant short
wave will begin to move eastward across the Dakotas on Tuesday. This
will lead to a better chance of precipitation developing Tuesday
afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 423 PM CDT Mon May 28 2018

Cooler weather and a more active weather pattern will set up for
later this week. There are several rounds of thunderstorms
possible. More detail will be added shortly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 730 PM CDT Mon May 28 2018

Showers and thunderstorms will gradually end this evening. There
is another round of storms that is expected to develop Tuesday
afternoon from the southwest and move across the region. Winds are
very challenging with outflow boundaries scattered across
Minnesota and Wisconsin.

KMSP...

Thunderstorms should finally be done at KMSP. Winds are
challenging. Northwest winds should gradually become southwesterly
overnight. We're looking at another round of storms Tuesday
afternoon and evening.

/OUTLOOK FOR KMSP/

WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, May 28, 8:32 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
832 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible tonight. These storms will likely
decrease in intensity, and coverage overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Highs will be in the lower 90s again on Tuesday.

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 28, 8:33 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT MON MAY 28 2018

WIZ015-290200-
Barron-
833 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARRON COUNTY...

At 833 PM CDT, a strong thunderstorm was located over Hillsdale, or
16 miles southwest of Rice Lake, moving north at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Almena, Dallas, Arland and Hillsdale.

This includes U.S. Highway 53 near mile marker 133.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4521 9177 4527 9203 4541 9204 4537 9172
TIME...MOT...LOC 0133Z 191DEG 13KT 4529 9191

ETA
Special weather statement, May 28, 8:35 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT MON MAY 28 2018

WIZ026-290200-
Pepin-
835 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PEPIN COUNTY...

At 835 PM CDT, a strong thunderstorm was located near Pepin, or 7
miles north of Wabasha, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ella.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4450 9205 4444 9207 4445 9217 4454 9216
      4454 9213 4457 9213 4457 9204
TIME...MOT...LOC 0135Z 191DEG 13KT 4447 9210

ETA
Special weather statement, May 28, 9:02 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
902 PM CDT MON MAY 28 2018

WIZ015-016-025-027-290245-
Chippewa-Barron-Dunn-Rusk-
902 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSK...NORTHEASTERN
DUNN...NORTHWESTERN CHIPPEWA AND EASTERN BARRON COUNTIES...

At 902 PM CDT, a strong thunderstorm was located near Barron, or 9
miles south of Rice Lake, moving north at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Bloomer, Barron, Chetek, Cameron, New Auburn, Dallas,
Haugen, Ridgeland, Sumner, Sand Creek and Canton.

This includes U.S. Highway 53 between mile markers 110 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4510 9189 4564 9190 4564 9146 4509 9145
TIME...MOT...LOC 0202Z 188DEG 24KT 4537 9181

ETA
Special weather statement, May 28, 9:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
906 PM CDT MON MAY 28 2018

WIZ025-026-028-290245-
Dunn-Eau Claire-Pepin-
906 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN AND WESTERN EAU CLAIRE COUNTIES...

At 906 PM CDT, strong thunderstorms were clustered over The Big Swamp
Area, or near Mondovi, moving north at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Durand, Eau Galle, Rock Falls, Caryville and
Downsville.

This includes Interstate 94 in Wisconsin between mile markers 56 and
63.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9200 4458 9204 4486 9197 4486 9155
      4460 9156
TIME...MOT...LOC 0206Z 188DEG 24KT 4460 9180

ETA
Local storm report, May 28, 9:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     MONTEVIDEO              44.95N 95.72W
05/28/2018                   CHIPPEWA           MN   LAW ENFORCEMENT

            TREES AND POWER-LINES DOWN.

&&

AMK
Special weather statement, May 28, 9:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT MON MAY 28 2018

MNZ054-056-290245-
Chippewa-Lac Qui Parle-
914 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
CHIPPEWA COUNTIES...

At 913 PM CDT, a strong thunderstorm was located over Montevideo
Airport, or over Montevideo, moving north at 30 mph. Strong wind
gusts up to 50 mph have been measured in Montevideo these storms.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Montevideo, Clara City, Milan, Maynard, Watson, Asbury, Big Bend
City, Montevideo Airport and Gluek.

This includes the following highways...
 U.S. Highway 212 between mile markers 25 and 38.
 U.S. Highway 59 near mile marker 107.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4515 9592 4515 9528 4490 9529 4491 9572
      4493 9573 4491 9575 4491 9595
TIME...MOT...LOC 0213Z 188DEG 24KT 4496 9570

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementMPXBenton29 min
May 28, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns24 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns31 min
May 28, 7:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningMPXYellow Medicine34 min
May 28, 10:23 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
May 29, 3:03 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more14 hr
May 29, 12:42 PM CDTSpecial Weather StatementMPXRedwood33 min
May 29, 1:05 PM CDTSpecial Weather StatementMPXRedwood40 min
May 29, 1:26 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine49 min
May 29, 1:42 PM CDTSpecial Weather StatementMPXGoodhue63 min
May 29, 1:45 PM CDTSpecial Weather StatementMPXChippewa3 hr
May 29, 1:50 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 29, 2:05 PM CDTSpecial Weather StatementMPXDouglas, Pope, Todd85 min
May 29, 2:19 PM CDTSpecial Weather StatementMPXRedwood86 min
May 29, 2:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey34 min
May 29, 2:35 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Ramsey, Washington70 min
May 29, 3:06 PM CDTSpecial Weather StatementMPXMcLeod, Sibley84 min
May 29, 3:14 PM CDTSpecial Weather StatementMPXGoodhue61 min
May 29, 3:16 PM CDTSpecial Weather StatementMPXBenton, Kandiyohi, Meeker, Morrison, Stearns, Wright89 min
May 29, 3:24 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan96 min
May 29, 3:29 PM CDTSpecial Weather StatementMPXChisago, Isanti, Sherburne76 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningMPXIsanti33 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningMPXMcLeod32 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs51 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott23 min
May 29, 6:06 PM CDTSpecial Weather StatementMPXSteele24 min
May 29, 6:27 PM CDTSpecial Weather StatementMPXNicollet33 min
May 29, 6:30 PM CDTSpecial Weather StatementMPXWatonwan30 min
May 29, 6:36 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 29, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min
May 29, 6:48 PM CDTSpecial Weather StatementMPXMartin27 min
May 28, 7:19 PM CDTSevere Thunderstorm WarningMPXBarron, Polk26 min
May 28, 7:44 PM CDTSevere Thunderstorm WarningMPXBarron, Polk46 min
May 28, 8:33 PM CDTSpecial Weather StatementMPXBarron27 min
May 28, 8:35 PM CDTSpecial Weather StatementMPXPepin25 min
May 28, 9:02 PM CDTSpecial Weather StatementMPXBarron43 min
May 28, 9:06 PM CDTSpecial Weather StatementMPXPepin39 min
May 28, 9:34 PM CDTSpecial Weather StatementMPXEau Claire26 min
May 28, 9:42 PM CDTSpecial Weather StatementMPXRusk33 min
May 28, 9:59 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire31 min
May 28, 10:10 PM CDTSpecial Weather StatementMPXRusk50 min
May 28, 10:29 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:59 PM CDTSpecial Weather StatementMPXRusk46 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningMPXPierce22 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningMPXPolk60 min
May 29, 4:57 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin63 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk50 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn26 min
May 29, 5:53 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk52 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.